If you or a loved one has been put on long-term pain-killing medication in the past, you may recall feelings of restlessness or anxiety as you’re tapered off the drugs. For some people, this unpleasant feeling has led to a spiral into an addiction and dependence.
The state of opioid dependence in the country is no joke. 92 million people were reported in 2015 to have suffered from opioid dependence, which in some cases have led to a full on addiction, and even death. However, combating the negative effects of drug dependence can be done. Take the following steps to taper off your medication safely and manage your opiate withdrawal:
Knowing when you are starting to experience withdrawal will allow you to get the help you need faster. Some people undergo a stage of denial, adamantly insisting that they are not experiencing opioid dependence, but rather are acting normal. If you are experiencing any of the following after or during tapering off your medication, it may be time to consult with your doctor:
- muscle aches
- tearing eyes
- runny nose
- excessive sweating
- excessive yawning
- low energy
If you’re coming upon the decision to taper off the medication on your own, you should come prepared to face the symptoms of withdrawal. Many people experience dehydration due to diarrhea and continuous vomiting, or fall into a relapse which oftentimes causes addiction. Going solo when it comes to tapering off medication is often the more difficult option. Drink plenty of fluids and make sure to avoid dehydration in order to avoid an unwanted trip to the hospital.
Although opiate withdrawal is an inevitable reality when it comes to tapering off medication, discussing how to combat its unpleasant effects with your doctor will increase the likeliness of avoiding any other unwanted side effects from happening. Asking for prescriptions for withdrawal side effects, and taking these medications only in moderation or as prescribed by your doctor, will surely help see you through these trying times.